MAUDE Adverse Event Report: ORTHOFIX SRL DOUBLE ROW FOOTPLATE, 160MM, TL-HEX STERILE

ORTHOFIX SRL DOUBLE ROW FOOTPLATE, 160MM, TL-HEX STERILE
Model Number 99-56-22040
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22040 batch v1374255 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the device involved is still on patient.The technical evaluation of the device involved will be performed as soon as it becomes available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once further information become available.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: (b)(6).- surgeon's name: (b)(6).- date of initial surgery: (b)(6) 2017.- body part to which device was applied: foot.- surgery description: na.- patient information: female.- problem observed during: clinical use on patient/intraoperative.- type of problem: device functional problem.- event description: "during the surgery, (b)(6) decide to put a double foot plate ring to finish the frame he made on the tibia.He put all the wire, tense them, cut them, and when he start to put the strut into the hole, not a single hole fit.The holes where to tight.So instead of using strut, he use treathed rods.The device has adverse effects on patient.Not immediately.But the frame was not conclusive and move during the correction, so (b)(6) needs to change all the frame next month ((b)(6)) and do it again and the defect device is part of the problem".The complaint report form also indicates: - the device failure had adverse effects on patient -loss of distraction/correction achieved.The surgeon had to use threaded rod to finish the frame instead of hexapodal struts.The correction is not conclusive.He needs to take the patient to theather again and to arrange the frame.- the initial surgery was completed with device.- the event led to a clinically relevant increase in the duration of the surgical procedure: lenghtening of the anestesia, about 20 min.More.- an additional surgery is required: by the end of the year (2017).- copies of the operative reports are not available.- copies of the x-ray images are not available.- patient current health condition: na.Further information received from the distributor on december 6, 2017, with x-rays and picture of the frame: please find attached the radios (ap view and profile view) and picture of the frame made by (b)(6) on surgery (b)(6) 2017, after few month of correction.He had problem with the foot ring hole.The calibration of the hole was apparently defective.So (b)(6) put 4 fileted rods (putting struts was not possible).Unfortunately the frame was not satisfying, the docking site didn't success.So he programmed a new surgery on monday (b)(6) to correct it.(b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: (b)(6) - surgeon's name: (b)(6) - date of initial surgery: (b)(6) 2017 - body part to which device was applied: foot - surgery description: na - patient information: female - problem observed during: clinical use on patient/intraoperative - type of problem: device functional problem - event description: "during the surgery, (b)(6) decide to put a double foot plate ring to finish the frame he made on the tibia.He put all the wire, tense them, cut them, and when he start to put the strut into the hole, not a single hole fit.The holes where to tight.So instead of using strut, he use treathed rods.The device has adverse effects on patient.Not immediately.But the frame was not conclusive and move during the correction, so (b)(6) needs to change all the frame next month ((b)(6)) and do it again and the defect device is part of the problem".The complaint report form also indicates: - the device failure had adverse effects on patient -loss of distraction/correction achieved.The surgeon had to use threaded rod to finish the frame instead of hexapodal struts.The correction is not conclusive.He needs to take the patient to theather again and to arrange the frame.- the initial surgery was completed with device - the event led to a clinically relevant increase in the duration of the surgical procedure: lenghtening of the anestesia, about 20 min.More - an additional surgery is required: by the end of the year (2017) - copies of the operative reports are not available - copies of the x-ray images are not available - patient current health condition: na further information received from the distributor on december 6, 2017, with x-rays and picture of the frame: please find attached the radios (ap view and profile view) and picture of the frame made by (b)(6) on surgery (b)(6) 2017, after few month of correction.He had problem with the foot ring hole.The calibration of the hole was apparently defective.So (b)(6) put 4 fileted rods (putting struts was not possible).Unfortunately the frame was not satisfying, the docking site didn't success.So he programmed a new surgery on monday (b)(6) to correct it.Further information received from the distributor on december 21, 2017: in the new surgery performed on (b)(6) 2017, not all the frame has been replaced.Only the defected foot ring.(b)(6) put 6 long struts to do the bone transfer on the software.The new surgery was successful, the new foot ring works.The ring, which has been replaced, is at the moment at the hospital's pharmacy.I will try to have it.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22040 batch v1374255 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the device involved has not yet been returned to orthofix (b)(4).The technical evaluation of the device involved will be performed as soon as the device become available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once further information become available.As soon as the results of the investigation are available, orthofix (b)(4) will provide you with a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code 99-56-22040 batch v1374255 before the market release.No anomalies have been found.The original lot, manufactured in 2014, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first notification received in regards to this specific device lot.Technical evaluation: the device concerned was received by orthofix (b)(4) on march 16, 2018.An overall investigation was performed relevant to the fsca(b)(4).See details in the -final comments- section below.Medical evaluation: the information made available on the case was sent to our medical evaluator.Please find below a summary of the medical evaluation performed."this patient is lacking the distal tibia, presumably after trauma.He has had lengthening of the proximal tibia, quite successfully, with a truelok frame, and now has the situation where the distal tibia needs to be translated to a position over the foot and fibular stump.Although the lengthening has been successful, clearly several surgical operations are required before a stable conclusion.In this case the surgeon was operating to attach a foot frame to achieve this and found that the foot ring was not compatible with the tl-hex struts.He has attempted to do a correction with threaded rods but has not been able to achieve a good result.Therefore he has to exchange the ring in order to be able to fit a full tl hexapod to make the required computer driven correction." final comments: the root cause of problem notified is an incompatibility and dimensional interference between double row footplates manufactured in a limited period of the year 2014 and struts manufactured after september 2016.Orthofix (b)(4) conducted an investigation by performing technical analysis, medical evaluations and a review of the risk analysis.The result of the investigation determined that some production batches of double row footplate, manufactured in a limited period of the year 2014, are now potentially not compatible with the current version of the tl-hex struts.In detail, it is possible that the stud of the strut cannot be inserted in the hole of double row footplate.This is the reason that had brought orthofix (b)(4) to initiate a voluntary recall, reference: initial recall report 9680825-01-23-2018-001-r double row footplate tl-hex.The reported incompatibility was caused by a design problem for which the combination of tolerances of two parts (double row foot plate - struts) can generate interference with consequent difficulty to insert the stud of the strut in the hole of double row foot plate.Orthofix determined that all footplates manufactured in a specific period of year 2014 be withdrawn from the market.This problem can be detected during: pre-planning phase without effect on patients.The pre-planning phase is recommended by orthofix (b)(4) in the instruction for use leaflet, ref.Pqtlh.Intra-operative phase, causing a prolongation of surgery time.Post-operative phase, in case of strut exchange, causing a prolongation of treatment.In any case, there are alternative procedures to complete the surgical intervention (1 - 2) and treatment (3): 1) the surgeon can use parallel external support (either footplate or ring) that do not have dimensional issues; 2) the surgeon can complete fixation temporarily using non-hexapodal truelok connection elements.This solution requires post-operative non-surgical intervention: a) - the surgeon completes the tl-hex frame with an additional parallel external support (either footplate or ring) that do not have dimensional issues; b) - the surgeon completes the frame for treatment using truelok non-hexapodal elements; 3) in case the issue arises in a strut change during treatment, the surgeon can use an emergency tab kit.Orthofix (b)(4) would like to inform you that the code reference and lot number of the double row footplate involved in this event, belong to the devices included in the initial recall report 9680825-01-23-2018-001-r double row footplate tl-hex.Orthofix (b)(4) has already introduced the following measures: inform all the distribution network and customers/users via a field safety notice in order to immediately identify the products in their warehouse which are involved in this action, remove them from inventory and return to orthofix (b)(4).With specific regard to the us market, orthofix confirms that the initial recall report 9680825-01-23-2018-001-r double row footplate tl-hex, was submitted to fda on january 24, 2018 and to the us distributor on january 25, 2018.Orthofix (b)(4) continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: (b)(6).Date of initial surgery: (b)(6) 2017.Body part to which device was applied: foot.Surgery description: na.Patient information: female.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: "during the surgery, prof (b)(6) decide to put a double foot plate ring to finish the frame he made on the tibia.He put all the wire, tense them, cut them, and when he start to put the strut into the hole, not a single hole fit.The holes where to tight.So instead of using strut, he use "treathed" rods.The device has adverse effects on patient.Not immediately.But the frame was not conclusive and move during the correction, so prof (b)(6) needs to change all the frame next month ((b)(6)) and do it again and the defect device is part of the problem".The complaint report form also indicates: the device failure had adverse effects on patient.Loss of distraction/correction achieved.The surgeon had to use threaded rod to finish the frame instead of hexapodal struts.The correction is not conclusive.He needs to take the patient to theater again and to arrange the frame.The initial surgery was completed with device.The event led to a clinically relevant increase in the duration of the surgical procedure: lenghtening of the anesthesia, about 20 min.More.An additional surgery is required: by the end of the year (2017).Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: na.Further information received from the distributor on december 6, 2017, with x-rays and picture of the frame: please find attached the radios (ap view and profile view) and picture of the frame made by professor (b)(6) on surgery (b)(6) 2017, after few month of correction.He had problem with the foot ring hole.The calibration of the hole was apparently defective.So prof (b)(6) put 4 fileted rods (putting struts was not possible).Unfortunately the frame was not satisfying, the docking site didn't success.So he programmed a new surgery on (b)(6) to correct it.Further information received from the distributor on december 21, 2017: in the new surgery performed on (b)(6) 2017, not all the frame has been replaced.Only the defected foot ring.Prof.(b)(6) put 6 long struts to do the bone transfer on the software.The new surgery was successful, the new foot ring works.The ring, which has been replaced, is at the moment at the hospital's pharmacy.I will try to have it.(b)(4).

Brand Name
DOUBLE ROW FOOTPLATE, 160MM, TL-HEX STERILE
Common Device Name
DOUBLE ROW FOOTPLATE, 160MM, TL-HEX STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7112767
Report Number9680825-2017-00067
Device Sequence Number13761763
Product Code KTT
UDI-Device Identifier18054242512608
UDI-Public(01)18054242512608(10)V1374255(11)140707(17)190607
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/07/2019
Device Model Number99-56-22040
Device Catalogue Number99-56-22040
Device Lot NumberV1374255
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/15/2017
Supplement Date Received by Manufacturer12/21/2017
03/30/2018
Initial Report FDA Received Date12/13/2017
Supplement Report FDA Received Date01/17/2018
04/05/2018
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
9680825-01-23-2018-001R
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;